Florida, 2004

Damaging Wind in Florida, August 20, 2004

August 20, 2004 · NWS JAX · 1 event in 1 county or zone

Damage along Nolan Road and SR 218. Includes damage to a sign at the Kangaroo gas station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Damage along Nolan Road and SR 218. Includes damage to a sign at the Kangaroo gas station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 20, 1:25 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 20, 1:25 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT FRI AUG 20 2004

...SLIGHTLY COOLER TEMPS AND NUMEROUS STRONG THUNDERSTORMS
EXPECTED THIS WEEKEND...

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...DRIER AIR OVER THE
REGION WLL SLOWLY BE PUSHED OFF TO THE EAST TONIGHT AS SEEN IN THE
WV IMAGERY. SHORT WAVE/TROF AND FRONT WILL PUSH INTO THE REGION ON
SATURDAY AND STALL OVER THE FORECAST AREA ON SUNDAY. GFS/ETA DIFFER
SLIGHTLY ON DETAILS/TIMING...BUT CONSENSUS POPS STILL UP INTO THE
LIKELY CATEGORY FOR MOST AREAS OF THE FORECAST AREA. A FAIR AMOUNT
OF CLOUDINESS WILL KEEP MAX TEMPS DOWN INTO THE UPPER 80S OVER THE
WEEKEND. TIMING OF SHORTWAVES TO MOVE THROUGH THE REGION OVER THE
WEEKEND AND HOW MUCH INSOLATION WE GET EACH AFTERNOON WILL
DETERMINE THE COVERAGE OF STRONG THUNDERSTORMS...WITH ISOLD SVR
TSTMS POSSIBLE EACH DAY.

.LONG TERM...MONDAY THROUGH FRIDAY...WEAKENING FRONT OVER THE REGION
WILL SLOWLY WASH OUT AS HIGH PRESSURE RIDGE THAT IS SUPPRESSED SOUTH
OF THE AREA RETURNS TO THE NORTH...BUT 12Z GFS RUN DOES NOT SUPPORT
RIDGE MOVING N OF THE REGION SO ANY DEEP EASTERLIES WILL REMAIN JUST
SOUTH OF THE FORECAST AREA THROUGH THE PERIOD. POPS WILL SLOWLY FALL
THROUGH THE WEEK FROM ABOVE CLIMO ON MONDAY (50%) TO BELOW CLIMO
(30%) BY FRIDAY. TEMPERATURES WILL CONTINUE TO RUN NEAR OR SLIGHTLY
ABOVE NORMAL AROUND 90 DEGREES EACH DAY.

&&

.MARINE...RATHER TRANQUIL PERIOD OVER THE COASTAL WATERS WITH
WESTERLY FLOW PREVAILING...OTHER THAN THE AFTERNOON SEABREEZE NEAR
THE COAST. EXPECT WEAK NOCTURNAL SURGES...BUT OTHERWISE WINDS WILL
REMAIN BELOW 15 KNOTS THROUGH THE FORECAST.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 73 87 70 89 / 30 60 40 50
SSI 77 88 74 88 / 20 50 40 50
JAX 74 90 71 89 / 30 60 40 60
SGJ 77 89 74 88 / 20 50 40 60
GNV 73 88 71 88 / 20 60 40 60
OCF 73 89 71 89 / 20 50 40 60
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

HESS/CAMP
Hazardous weather outlook, Aug 20, 10:30 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT FRI AUG 20 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-211000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 AM EDT FRI AUG 20 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE
AFTERNOON AS THE SEABREEZES MOVE INLAND AND MORE MOISTURE AND
INSTABILITY RETURNS TO THE REGION. THE BEST COVERAGE OF STORMS WILL
BE MAINLY NEAR INTERSTATE 95 ALONG THE SEABREEZE COLLISION. SOME OF
THESE STORMS MAY BECOME STRONG AND PRODUCE WIND GUSTS TO 40
MPH...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY
HEAVY RAIN IN EXCESS OF 2 INCHES.

NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A COLD FRONT WILL ADVANCE TO THE SOUTHEAST ON SATURDAY BUT THEN
STALL JUST NORTH OF THE REGION THROUGH MUCH OF NEXT WEEK. THE
COMBINATION OF THE STALLED BOUNDARY TO THE NORTH AND ABUNDANT
MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS MAINLY AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY. THE MAIN CONCERNS WILL BE LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Special weather statement, Aug 20, 3:17 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
417 PM EDT FRI AUG 20 2004

...CORRECTED...

FLZ037-202100-
PUTNAM FL-
417 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM...

AT 417 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 7 MILES SOUTHWEST OF INTERLACHEN...
MOVING NORTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS
AROUND JOHNSON...INTERLACHEN...MANNVILLE...HOLLISTER...PUTNAM HALL...
FLORAHOME AND CARRAWAY THROUGH 500 PM. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...TELEVISION SETS...AND
OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE TO POWER SURGES AND MAY
BE DAMAGED BY NEARBY LIGHTNING STRIKES.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Aug 20, 3:28 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT FRI AUG 20 2004

FLZ040-202115-
MARION FL-
428 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 515 PM...

AT 428 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED FROM ORANGE SPRINGS TO 5
MILES SOUTHWEST OF SALT SPRINGS...MOVING EAST AT 5 MPH. THIS LINE
OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND ORANGE SPRINGS...
HOG VALLEY AND SALT SPRINGS THROUGH 515 PM. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Special weather statement, Aug 20, 3:40 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT FRI AUG 20 2004

FLZ036-202115-

ALACHUA FL-
440 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA COUNTY FOR
STRONG THUNDERSTORM WINDS UNTIL 515 PM EDT...

AT 440 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER ORANGE HEIGHTS...OR ABOUT 6 MILES
WEST OF MELROSE...MOVING NORTHEAST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ORANGE HEIGHTS THROUGH 515 PM EDT.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH HEAVY RAIN
AND GUSTY WINDS TO 45 MPH. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 20, 3:56 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
456 PM EDT FRI AUG 20 2004

FLZ037-202130-

PUTNAM FL-
456 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...

AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
PUTNAM HALL TO 5 MILES SOUTHWEST OF WELAKA...DRIFTING EAST. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS AROUND PUTNAM
HALL...MANNVILLE...WELAKA...SATSUMA...SAN MATEO...POMONA
PARK...PALATKA AND ORANGE MILLS THROUGH 530 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. HEAVY RAIN AND GUSTY WINDS TO 45 MPH CAN BE
EXPECTED. GO QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Aug 20, 4:17 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
517 PM EDT FRI AUG 20 2004

FLZ032-202200-
CLAY FL-
517 PM EDT FRI AUG 20 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN AND
CENTRAL CLAY COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL
600 PM...

AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES NORTHEAST OF LAKE
GENEVA...DRIFTING WEST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS AROUND PENNEY FARMS...LAKE GENEVA
AND KEYSTONE HEIGHTS THROUGH 600 PM. EXCESSIVE CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO
QUICKLY INSIDE A COMPLETELY ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

CARROLL
Local storm report, Aug 20, 4:28 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
528 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     OCALA                   29.19N 82.13W
08/20/2004                   MARION             FL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN AT SE 28TH STREET AND 50TH
            AVENUE. NO STRUCTURAL DAMAGE REPORTED. EM REPORTS
            POSSIBLE TORNADO...FUNNEL CLOUD OBSERVED BY PUBLIC IN
            SAME AREA.

0357 PM     HAIL             10 SE DOWNTOWN JACKSONV 30.23N 81.54W
08/20/2004  0.25 INCH        DUVAL              FL   BROADCAST MEDIA

            REPORTED AT SOUTHSIDE BLVD AND 9-A BY TV-47.

0406 PM     TSTM WND GST     GAINESVILLE AIRPORT     29.69N 82.28W
08/20/2004  44 MPH           ALACHUA            FL   OFFICIAL NWS OBS

            38 KNOT WIND GUST REPORTED BY GAINESVILLE ASOS.

0420 PM     TSTM WND DMG     10 W BUNNELL            29.47N 81.43W
08/20/2004                   FLAGLER            FL   EMERGENCY MNGR

            DOWNED POWERLINE IN DAYTONA NORTH. REPORTED BY FLAGLER
            EM.

&&

CARROLL

The radar

The Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
August 20, 6:00 PM EST
Where
Clay County, Middleburg
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
30.067, -81.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413074.